Alert archive / Missouri / Flash Flood Watches in 2019

Flash Flood Watch 3, NWS St. Louis, MO

May 6, 20195 counties in Missouri

NWS St. Louis, MO issued this flash flood watch at May 6, 2019, 3:26 AM CDT for 5 counties in Missouri. It took effect at May 7, 2019, 12:00 AM CDT. It was in force for 51 hr.

The area

The counties it named.

The facts

Issued
May 6, 2019, 3:26 AM CDT (08:26 UTC)
In effect from
May 7, 2019, 12:00 AM CDT
Expired
May 9, 2019, 2:45 AM CDT
In force
51 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Boone County, MO, Callaway County, MO, Cole County, MO, Moniteau County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 131 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WGUS63 KLSX 060826
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Saint Louis MO
326 AM CDT Mon May 6 2019

MOZ041-047>050-062030-
/O.NEW.KLSX.FF.A.0003.190507T0000Z-190509T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-
Including the cities of Columbia, Jefferson City, and Fulton
326 AM CDT Mon May 6 2019

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

The National Weather Service in Saint Louis has issued a

* Flash Flood Watch for a portion of central Missouri... 
  including the following counties...Boone MO...Callaway MO... 
  Cole MO...Moniteau MO and Osage MO. 

* from this evening through Thursday morning

* Several rounds of thunderstorms starting tonight through
  Wednesday night will bring an additional 2 to 3 inches of rain
  will locally higher amounts. Any heavy rainfall on saturated
  ground will cause flash flooding.

* Heavy rainfall will result in flooding of low lying or poor
  drainage areas...and ultimately dangerous flash flooding on
  smaller creeks and streams. Additional rises on larger streams 
  and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

Britt
6 follow-up statements
477 
WGUS63 KLSX 062014
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Saint Louis MO
314 PM CDT Mon May 6 2019


MOZ041-047>050-070815-
/O.EXT.KLSX.FF.A.0003.190507T0500Z-190509T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-
Including the cities of Columbia, Jefferson City, and Fulton
314 PM CDT Mon May 6 2019

...FLASH FLOOD WATCH NOW IN EFFECT FROM MIDNIGHT CDT TONIGHT
THROUGH THURSDAY MORNING...

The Flash Flood Watch is now in effect for

* A portion of central Missouri...including the following 
  counties...Boone MO...Callaway MO...Cole MO...Moniteau MO and 
  Osage MO. 

* From midnight CDT tonight through Thursday morning

* Several rounds of thunderstorms starting late tonight through
  Wednesday night will bring an additional 1 to 3 inches of rain
  with locally higher amounts possible. Any heavy rainfall on 
  saturated ground will cause flash flooding. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Additional rises on larger streams 
  and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

Gosselin
588 
WGUS63 KLSX 070845
FFALSX

Flood Watch
National Weather Service Saint Louis MO
345 AM CDT Tue May 7 2019

MOZ041-047>050-072045-
/O.CON.KLSX.FF.A.0003.000000T0000Z-190509T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-
Including the cities of Columbia, Jefferson City, and Fulton
345 AM CDT Tue May 7 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* a portion of central Missouri...including the following 
  counties...Boone MO...Callaway MO...Cole MO...Moniteau MO and 
  Osage MO. 

* through Thursday morning

* Thunderstorms are likely over the area through Wednesday night.
  These thunderstorms will be capable of producing heavy rainfall
  on ground that is already saturated which could cause flash 
  flooding. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Additional rises on larger streams 
  and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

Britt
578 
WGUS63 KLSX 072042
FFALSX

Flood Watch
National Weather Service Saint Louis MO
342 PM CDT Tue May 7 2019

MOZ041-047>050-080900-
/O.CON.KLSX.FF.A.0003.000000T0000Z-190509T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-
Including the cities of Columbia, Jefferson City, and Fulton
342 PM CDT Tue May 7 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* a portion of central Missouri...including the following 
  counties...Boone MO...Callaway MO...Cole MO...Moniteau MO and 
  Osage MO. 

* through Thursday morning

* Several rounds of thunderstorms will impact the region through 
  late Wednesday night. These thunderstorms will be capable of 
  producing heavy rainfall on ground that is already saturated 
  which could cause flash flooding. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Additional rises on larger streams 
  and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

Glass
764 
WGUS63 KLSX 080847
FFALSX

Flood Watch
National Weather Service Saint Louis MO
347 AM CDT Wed May 8 2019

MOZ041-047>050-082200-
/O.CON.KLSX.FF.A.0003.000000T0000Z-190509T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-
Including the cities of Columbia, Jefferson City, and Fulton
347 AM CDT Wed May 8 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* a portion of central Missouri...including the following 
  counties...Boone MO...Callaway MO...Cole MO...Moniteau MO and 
  Osage MO. 

* through Thursday morning

* Several rounds of thunderstorms will impact the region through 
  late Wednesday night. These thunderstorms will be capable of 
  producing heavy rainfall on ground that is already saturated 
  which could cause flash flooding. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Additional rises on larger streams 
  and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

BSH
335 
WGUS63 KLSX 082000
FFALSX

Flood Watch
National Weather Service Saint Louis MO
300 PM CDT Wed May 8 2019


MOZ041-047>050-090800-
/O.CON.KLSX.FF.A.0003.000000T0000Z-190509T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-
Including the cities of Columbia, Jefferson City, and Fulton
300 PM CDT Wed May 8 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* a portion of central Missouri...including the following 
  counties...Boone MO...Callaway MO...Cole MO...Moniteau MO and 
  Osage MO. 

* through Thursday morning

* Several rounds of thunderstorms will impact the region through 
  late Wednesday night. These thunderstorms will be capable of 
  producing heavy rainfall on ground that is already saturated 
  which could cause flash flooding. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Additional rises on larger streams 
  and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

Maples
075 
WGUS63 KLSX 090745
FFALSX

Flood Watch
National Weather Service Saint Louis MO
245 AM CDT Thu May 9 2019

MOZ041-047>050-090845-
/O.CAN.KLSX.FF.A.0003.000000T0000Z-190509T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-
Including the cities of Columbia, Jefferson City, and Fulton
245 AM CDT Thu May 9 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of central Missouri has been
cancelled. No additional heavy rain is expected.

$$

BSH

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at May 5, 11:24 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 5, 11:24 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1124 PM CDT Sun May 5 2019

.SHORT TERM...  (Through Late Monday Night)
Issued at 310 PM CDT Sun May 5 2019

A broad-based upper TROF existed over the eastern two-thirds of the
CONUS this afternoon, resulting in a flat flow over our region.
Within this flat flow were several, generally weak, upper level
disturbances.  At the surface, a cold front extended from central
Wisconsin through northern Iowa and into southern Nebraska.
Temperatures were in 70-75 range for most locations with thin cirrus
clouds moving overhead.  The column is rather dry at the moment and
that, along with the lack of a surface boundary, is keeping things
precipitation free currently.

The surface cold front to our northwest will continue to push
southeastward tonight, reaching southeast IA by 12z/Wed and likely
too far away still to have much impact on rain chances in our
forecast area.  However, increasing moisture in the column late
tonight and development of a low level jet should allow for isolated
to scattered shower/storm development edging into central/northeast
MO towards daybreak Monday that will carry into Monday morning for
most areas north and west of STL metro.

Precipitation will stagnate some later on Monday until the cold
front, by now pushing into northeast MO, can re-energize with the
heating of the day.  Models are also focusing in on enhanced lift
and development over in northwest MO Monday afternoon with a complex
of storms that develops there then tracking E-SE into our forecast
area Monday night, mainly in central, east-central, southeast MO.
Scattered development late in the afternoon in central MO may become
strong-severe and continue with the leading edge of the complex that
emerges out of northwest MO in the evening.  With a cold front
expected to sag to near the Interstate 70 corridor late Monday
night, some backbuilding is expected and could lead to an increasing
flood threat for overnight Monday night.

Max temps on Monday are expected to be a bit higher than
persistence, although persistent rain/clouds may keep things close
to persistence in areas north/west of STL metro:  with readings
peaking in the 75 to 80 range.  Min temps tonight should be in the
low-mid 50s, higher than persistence thanks to clouds, with upper
50s to low 60s most locations Monday night.

TES

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 310 PM CDT Sun May 5 2019

The overall scenario from Monday night of an active flat upper flow
pattern with regular passages of disturbances, a surface frontal
boundary lingering around, and a high precipitable water (PW)
content in the column, is expected to continue through Thursday,
with moderate to high PoPs for much of this period.

There is a strong model consensus on PWs through Thursday hovering
around 1.5" which is above the 90th percentile for early May values
and this, along with high warm cloud depths for much of this period,
will promote efficient rain processes with what falls.  It is hard
to nail down exactly who will get the higher rainfall chances, and
therefore the deterministic QPF that we are going out with will tend
to be on the low-side.

Temperatures will tend to slip to below normal values with highs in
the 60s, possibly upper 50s, on the cool side of the front in
northern MO, but areas on the south side with any period of sunshine
will have little problem rising into the upper 70s or near 80.  This
will be the forecast problem through Thursday on where exactly the
frontal boundary ends up each day.

This wet period will culminate in the ejection of a strong upper
level storm system that is currently expected to track west and
north of our region late Wednesday into Thursday, dragging the cold
front thorough for the final time.  While there appears to be a good
setup for severe thunderstorms with this event, the timing will be
key, and it appears the more organized convection will be to our
west on Wednesday and may fire just to our east on Thursday.
Refinements and confidence increases on timing will occur as we
approach the event.

Otherwise, look for a pattern change after Thursday as a more
amplified upper TROF builds over our region from the north and will
promote a cooler, less thundery, situation for Friday and into next
weekend.  In fact, some areas may dip into the upper 30s for lows
Friday and Saturday morning with the right amount of clearing.

TES

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1102 PM CDT Sun May 5 2019

Surface ridge extending from eastern AR northeast to western NY
will move slowly eastward with southerly surface winds continuing
late tonight at the taf sites, then becoming more south-
southwesterly on Monday. A cold front will sag slowly southward to
near UIN by late Monday afternoon. Will just have increasing mid-
high level cloudiness late tonight with convection remaining
north and west of the taf sites. There will be at least scattered
convection in the UIN and COU areas Monday with a lowering cloud
ceiling as low level moisture increases, although likely remaining
prevailing VFR outside of the storms. Convection will likely
become more widespread Monday evening.

SPECIFICS FOR KSTL: Surface ridge extending from eastern AR
northeast to western NY will move slowly eastward with southerly
surface winds continuing late tonight, then becoming more south-
southwesterly on Monday. A cold front will sag slowly southward to
near UIN by late Monday afternoon. Will just have increasing mid-
high level cloudiness late tonight and Monday with convection
remaining north and west of STL. There will be at least scattered
convection Monday night with a lowering cloud ceiling as low
level moisture increases, although likely remaining prevailing VFR
outside of the storms.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 5, 3:32 PM CDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
332 PM CDT Sun May 5 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-062100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
332 PM CDT Sun May 5 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Major river flooding is expected or ongoing along the Mississippi
and Illinois Rivers, as well as the back water points of the Meramec
and Cuivre Rivers.

There is a chance of thunderstorms late tonight across portions of
northeast and central Missouri and west central Illinois. Severe
storm probabilities are low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The chance for thunderstorms will persist through Thursday. A few of
the storms could be severe on late Monday afternoon and evening, and
again on Wednesday into Thursday.

Major river flooding is expected to continue for much of the upcoming
week along the Mississippi and Illinois Rivers, as well as the back
water points of the Meramec and Cuivre Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 10:02 AM CDTFlash Flood WarningLSXSaint Charles3 hr
May 6, 12:59 PM CDTAreal Flood WarningLSXSaint Charles48 hr

Nearby

Flash Flood Watches in Missouri, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.